Alert archive / Nevada / High Wind Watches in 2020

High Wind Watch 3, NWS Reno, NV

March 11, 20207 counties in Nevada; 4 counties in California

NWS Reno, NV issued this high wind watch at Mar 11, 2020, 1:53 PM PDT for 7 counties in Nevada; 4 counties in California. It took effect at Mar 13, 2020, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 11, 2020, 1:53 PM PDT (20:53 UTC)
In effect from
Mar 13, 2020, 2:00 PM PDT
Expired
Mar 12, 2020, 2:02 PM PDT
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS75 KREV 112053
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
153 PM PDT Wed Mar 11 2020

CAZ072-NVZ002-122100-
/O.NEW.KREV.HW.A.0003.200313T2100Z-200314T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
153 PM PDT Wed Mar 11 2020

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph
  possible. Sierra ridge gusts of 100 mph or more possible.
 
* WHERE...Greater Lake Tahoe Area.

* WHEN...From Friday afternoon through Saturday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Obviously, this would be an unwise 
  and dangerous time to be out on Lake Tahoe due to rough water 
  and waves up to 5 feet. Travel could be difficult, especially 
  for high profile vehicles. Elevated fire concerns will also 
  exist due to the strong winds and low relative humidity values.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

NVZ001-003-004-122100-
/O.NEW.KREV.HW.A.0003.200313T2100Z-200315T0000Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, and Imlay
153 PM PDT Wed Mar 11 2020

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Mineral and Southern Lyon Counties, Greater Reno-
  Carson City-Minden Area and Western Nevada Basin and Range 
  including Pyramid Lake.

* WHEN...From Friday afternoon through Saturday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult,
  especially for high profile vehicles traveling on Highway 395
  through Washoe Valley and US-95 near Walker Lake. Blowing dust
  is also possible reducing visibility when traveling on I-80 from
  Imlay to Fernley and US-95 north of Fallon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
309 
WWUS75 KREV 122102
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
202 PM PDT Thu Mar 12 2020

CAZ072-NVZ002-132300-
/O.UPG.KREV.HW.A.0003.200313T2100Z-200314T1800Z/
/O.NEW.KREV.WI.Y.0007.200313T2100Z-200314T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
202 PM PDT Thu Mar 12 2020

...WIND ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 11 AM PDT
SATURDAY...

* CHANGES..upgraded to a Wind Advisory.

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 2 PM Friday to 11 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Obviously, this would be an unwise and dangerous time to be out
  on Lake Tahoe due to rough water and waves up to 5 feet. Travel
  could be difficult, especially for high profile vehicles. 
  Elevated fire concerns will also exist due to the strong winds 
  and low relative humidity values.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/orcandles in
the event of a power outage.

&&

$$

NVZ001-003-004-132300-
/O.UPG.KREV.HW.A.0003.200313T2100Z-200315T0000Z/
/O.NEW.KREV.WI.Y.0007.200313T2100Z-200315T0000Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, and Imlay
202 PM PDT Thu Mar 12 2020

...WIND ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 5 PM PDT
SATURDAY...

* CHANGES...upgraded to a Wind Advisory.

* WHAT...Southwest winds 15 to 25 mph with gusts up to 55 mph 
  expected.

* WHERE...Mineral and Southern Lyon Counties, Greater Reno-
  Carson City-Minden Area and Western Nevada Basin and Range 
  including Pyramid Lake.

* WHEN...From 2 PM Friday to 5 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel could be difficult, especially for high profile vehicles
  traveling on Highway 395 through Washoe Valley and US-95 near 
  Walker Lake. Blowing dust is also possible reducing visibility 
  when traveling on I-80 from Imlay to Fernley and US-95 north of 
  Fallon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/orcandles in
the event of a power outage.

&&

$$

CAZ070-071-NVZ005-132300-
/O.NEW.KREV.WI.Y.0007.200313T2100Z-200315T0000Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, 
and Gerlach
202 PM PDT Thu Mar 12 2020

...WIND ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 5 PM PDT
SATURDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 55 mph 
  expected.

* WHERE...Surprise Valley California, Lassen-Eastern Plumas- 
  Eastern Sierra Counties and Northern Washoe County.

* WHEN...From 2 PM Friday to 5 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may
  result.Travel could be difficult, especially for high profile
  vehicles traveling on Highway 395 through Susanville.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/orcandles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Mar 11, 3:22 AM PDT, 10 hours 31 minutes earlier.

Area forecast discussion, Mar 11, 3:22 AM PDT, 10 hours 31 minutes before
Area Forecast Discussion
National Weather Service Reno NV
322 AM PDT Wed Mar 11 2020

.SYNOPSIS...

A trough of low pressure will bring some light rain and higher
elevation snow showers well south of Highway 50 today. Temperatures
will remain above average through Friday. A strong storm arrives
this weekend with strong winds followed by heavy mountain snow,
possible accumulating lower valley snow, and much colder temperatures.
Cold temperatures and snow showers linger into next week.

&&

.SHORT TERM...

The axis of a trough of low pressure off the southern California coast
extends northeast into the eastern Sierra and portions of western
Nevada this morning. Light rain and higher elevation snow has developed
along the axis across southern Mono County with precipitation totals
between 0.02" and 0.16" so far this morning per HADS and RAWS sites.
Snow levels are running near 7000 feet with temperatures along Highway
395 south of Mono Lake in the lower 30s and light snow reported at
the Mammoth airport. With precipitation rates light and temperatures
in the 30s, roads have managed to remain just wet as seen in CALTRANS
cams in Mono County. With all this in mind, it would appear impacts
from light snow are minimal this morning and no chain requirements
are in place as of this writing.

Some of the latest high-res models continue to indicate some rain and
higher elevation snow showers popping up under the trough axis across
Mono County, and perhaps western Mineral County and near the crest
in Alpine County, this afternoon. This is unlikely to cause much
of a travel issue as snow levels rise and roads heat up. Elsewhere
today, expect sunny to partly cloudy skies with highs 5 degrees or
so above average (mid 50s to mid 60s for valleys).

Thursday afternoon looks to be breezy across the region with northeast
winds gusting up to 25 mph for valleys and slopes as a surface high
builds in from the north. Winds decrease Thursday night and switch
around to the southwest before ramping up by Friday evening into early
Saturday ahead of this weekend's significant winter storm.

Thursday and Friday will most likely continue to be relatively warm
for this time of year with temperatures above normal. This will change
drastically as colder air impacts the Sierra and western Nevada this
weekend. Read the long term section for the "business end" of the
forecast. -Snyder

.LONG TERM...Saturday through next week...

High confidence this morning in a potent winter storm to affect the
Sierra and western Nevada beginning Saturday and possibly lasting
into Monday. Changes were to continue to increase the precip chances
from Saturday night through Sunday night as well as increase the QPF.

Ensembles are in very good agreement now with the low remaining
offshore through Monday morning. With the low just offshore, it is a
heavy snow pattern for the Sierra and potentially for western Nevada.
While it is still 3-4 days away, some rough details can be determined
for the Saturday through Sunday night time period...

WINDS: Still looks quite windy Saturday with gusts of 100+ mph
possible over the Sierra ridges and gusts of 45-60 mph in the lee
side valleys. This will create strong crosswinds, particularly on
north-south running highways. Some dust is likely to kick up off
the sinks of western Nevada as well.

SIERRA SNOW: Will begin sometime Saturday afternoon and continue
through Sunday evening. The heaviest snow looks to be around the
Tahoe Basin as the front stalls there for a period of time, but this
can change. Rough snowfall amounts could exceed 2 feet along the
Sierra Crest with around a foot possible in the Tahoe Basin. Several
inches are possible for the 395 corridor in Lassen and Mono Counties.

WESTERN NEVADA RAIN/SNOW: This is a bit tricker as it depends on timing
of the heaviest snowfall. It may briefly start as rain but otherwise
it is likely to become all snow Saturday night. Timing is everything
here as snowfall during the day will really limit accumulations.
However, if it's overnight snowfall accumulation could be significant,
particularly for the 395 corridor from Minden to Doyle, including Reno.
As of right now, models are showing the heaviest precip timing from
03-18Z Sunday which would almost be ideal for snowfall on the valley
floors. Still, only put this as about a 30% chance for all the snow
to occur during this time. The range of valley floor accumulation
is quite large...from nothing to over 6". The chances of no valley
accumulation is still about 40-50%.

For Monday into Tuesday, there could be another burst of heavy snow
Monday (many EC ensembles) or more just snow showers. The upper low
will linger into Tuesday with more snow showers and light mountain
accumulations possible. It will remain cold with highs 10-15 degrees
below average. Overnight lows will also be chilly with single digits
possible in the Sierra valleys under clear skies assuming fresh snow.

For the latter half of next week, it is looking drier with temperatures
returning close to average for mid-March. There could be another
system dropping out of the north late next week, but it looks much
weaker with a better potential for an overland trajectory. That is,
it looks like any precip that could fall would be very light. X

&&

.AVIATION...

VFR conditions north of KBAN to KHTH this morning and only scattered
mid cloud cover. South of there, areas of MVFR CIGS/CIGS in -SHSN
through 18Z. Then we expect VFR conditions for all areas although mtn
tops near KMMH could be obscured at times. Any showers that do develop
over the Sierra this afternoon look to remain west of the crest. Then
VFR conditions Thursday and Friday with increasing winds late Friday.

A potent Sierra storm for the weekend with strong winds, mtn wave
turbulence, and LLWS Friday night into Saturday. This will be followed
by snow Saturday afternoon into Sunday evening. Sierra terminals will
see IFR conditions at times with several inches of snow possible for
the terminals. Western Nevada terminals will be IFR/MVFR at times
with lighter runway accumulations possible Sunday morning if the
heaviest snowfall falls during that time. X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 1:54 PM PDTWinter Storm WatchREVDouglas, Lyon, Storey, Washoe49 hr

Nearby

High Wind Watches in Nevada, 2020High Wind Watches in California, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.